Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 60, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2021, 5:45 PM EDT for Chesterfield County, South Carolina. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 28, 2021, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:51 PM EDT | TSTM WND DMG | 4 Nw Cheraw, SC | POWER LINES DOWN ON US HWY 52 NEAR CHERAW, EXACT LOCATION NOT GIVEN. TIME ESTIMATED. |
| Jul 28, 5:52 PM EDT | TSTM WND GST 68 | 4 Wnw Cheraw, SC | AWOS UNIT AT CHERAW MUNICIPAL AIRPORT MEASURED A WIND GUST OF 59 KNOTS OR 68 MPH. |
| Jul 28, 5:53 PM EDT | TSTM WND DMG | 3 Wnw Cheraw, SC | TWO POWER LINES DOWNED ON FOUR MILE LOOP RD. TIME ESTIMATED. |
| Jul 28, 5:55 PM EDT | HAIL 0.75 | 4 Wnw Cheraw, SC | PUBLIC REPORTED HAIL UP TO 3/4 INCH NEAR CHERAW MUNICIPAL AIRPORT. TIME ESTIMATED. |
| Jul 28, 5:58 PM EDT | TSTM WND DMG | 3 W Cheraw, SC | A TREE FELL ONTO AN APARTMENT COMPLEX ON BASIN ST IN CHERAW. EXTENT OF DAMAGE UNKNOWN AT THIS TIME. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
080
WUUS52 KCAE 282145
SVRCAE
SCC025-282245-
/O.NEW.KCAE.SV.W.0060.210728T2145Z-210728T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
545 PM EDT Wed Jul 28 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Chesterfield County in central South Carolina...
* Until 645 PM EDT.
* At 544 PM EDT, a severe thunderstorm was located over Cheraw,
moving south at 20 mph. Additional thunderstorms in central
Chesterfield County may also become severe soon.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan,
Chesterfield Ruby Middle School, Cheraw Fish Hatchery, Alligator
Fire Station, Middendorf, Bay Springs Fire Station, Chesterfield
Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3439 8029 3443 8033 3451 8033
3456 8038 3481 8043 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2144Z 004DEG 18KT 3471 7991
HAIL...0.75IN
WIND...60MPH
$$
CJR2 follow-up statements
412
WWUS52 KCAE 282158
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
558 PM EDT Wed Jul 28 2021
SCC025-282245-
/O.CON.KCAE.SV.W.0060.000000T0000Z-210728T2245Z/
Chesterfield SC-
558 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CHESTERFIELD COUNTY...
At 555 PM EDT, a severe thunderstorm was located over Northeastern
Technical College, or over Cheraw, moving south at 15 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 5:55 PM a 68 MPH wind gust was recorded
at the Cheraw Municipal Airport near Cheraw, SC.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan, Chesterfield
Ruby Middle School, Cheraw Fish Hatchery, Alligator Fire Station,
Middendorf, Bay Springs Fire Station, Chesterfield Detention Center
and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3439 8029 3443 8033 3451 8033
3456 8038 3481 8043 3481 7994 3476 7993
3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2155Z 008DEG 15KT 3469 7994
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CJR507
WWUS52 KCAE 282208
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
608 PM EDT Wed Jul 28 2021
SCC025-282245-
/O.CON.KCAE.SV.W.0060.000000T0000Z-210728T2245Z/
Chesterfield SC-
608 PM EDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL CHESTERFIELD COUNTY...
At 607 PM EDT, severe thunderstorms were located along a line
extending from Cheraw State Park to near Carolina Sandhills Wildlife
Refuge, moving south at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cheraw, Carolina Sandhills Wildlife Refuge, Cheraw State Park,
Northeastern Technical College, Mcbee, Jefferson, Patrick, Cheraw
Fish Hatchery, Alligator Fire Station, Middendorf and Bay Springs
Fire Station.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3439 8029 3443 8033 3451 8033
3456 8038 3464 8040 3472 7988 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 2207Z 353DEG 23KT 3463 7988 3455 8027
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:40 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 1:40 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 140 PM EDT Wed Jul 28 2021 .SYNOPSIS... Showers and thunderstorms across the eastern half of the region today. Very hot and humid for Thursday and Friday with heat indexes exceeding 105 F. The pattern begins to change by the weekend as a large upper trough builds to our west with good chances for rain each day, Sunday through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... While the center of the low continues to pull away from the area this afternoon, a weak trof is left behind, focusing shower and thunderstorm activity mainly in the eastern portions of the CWA. Some local spots have radar rainfall estimates in excess of 3 inches today, and those locations are currently under flood advisories. With drier air at mid and upper levels continue to move in from the northwest, the activity should gradually die down as the sun sets and instability decreases. Overnight, weak high pressure will settle across the area, leading to light winds and mostly clear skies. It looks like another round of patchy early morning fog is in store as temps cool down near the dew points overnight and lingering moisture remains trapped near the surface underneath a radiation inversion. It could be a little more widespread than this morning, with many fog prone areas seeing reductions in visibility by the time of the early morning commute. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Summary: Above average temperatures nearing 100 F with relatively low rain chances expected both Thursday and Friday. While a heat advisory is not currently in effect, heat indexes will near 110 F so precautions are highly recommended. The short term pattern is primarily driven by a strong ridge across the southwestern US and a nearly stationary trough along the northeastern US coast, keeping the fa under northwesterly flow aloft. At the surface, a weak front will be to our south by Thursday morning and will help drop PWATs a bit before recovering Thursday afternoon to near 2 inches as southwest surface winds increase. The fa will remain under weak general subsidence as heights rise to our northeast. So only isolated showers or thunderstorms are expected Thursday afternoon. Highs in the upper 90s with scattered cumulus and light winds, overnight lows in the mid 70s. A weak boundary will cross the area Friday and help shift winds around to northwest throughout the day. The boundary will do little to change the overall pattern through, with highs still expected to near or exceed 100 F across much of the fa. While a heat advisory may be possible, the combination of downsloping and slightly drier air behind the boundary should help keep dew points low enough to avoid heat indexes exceeding 110 F. But this will be closely monitored. Chances of rain increase slightly late Friday evening as some weak surface convergence along the boundary and diffluence aloft coincide, which could trigger some scattered showers. With some dry air mixing aloft and increasing mid-level lapse rates, instability will be high late Friday. So any storms that do develop could be strong. Highs around 100 F with winds peaking around 6-8 mph out of the west in the afternoon, overnight lows again in the mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Summary: A sharp pattern change expected over the weekend, switching from hot and relatively dry to below average temperatures and wet. The primary mechanism will be the weakening upper level ridge to our west and a series of diving shortwaves along the western edge of the upper level trough to our north. This will allow the trough to deepen and retrograde slightly such that we sit just east of the trough axis. PWATs are then able to surge over 2 inches across the area within a broad area of divergence aloft, just downstream of the mid-level vort max. There is fairly good agreement across the ensemble and blend guidance on this pattern developing, so confidence is relatively high. With deep southwesterly flow and a favorable synoptic setup, PoPs are at least chance each day, Sunday through Wednesday. PoP confidence increases each day as well, bringing likely in for Monday and Tuesday. Temperatures are expected to remain at least several degrees below average, with a decent chunk of guidance keeping highs temperatures in the low-mid 80s Tuesday and Wednesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Convection has remained south of all the TAF sites except OGB so far today, and I don;t expect that to change for the remainder of the afternoon as support for thunderstorms slowly decreases through the day for the AGS and CAE area terminals. OGB still has the threat for thunderstorms through mid afternoon, however, as they have more moisture and surface convergence in that part of the CWA. Tonight, all convection should come to an end by sunset or shortly after, with mostly clear skies and light winds through the remainder of the evening. Once we get to the late night and early morning hours, though, we will likely see patchy fog develop, with some MVFR or IFR vsbys possible, especially at fog prone AGS and OGB. That should burn off by mid morning. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with associated restrictions Saturday and Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 28, 4:34 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 434 AM EDT Wed Jul 28 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-290845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 434 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will rise into the upper 90s to around 100 Thursday through Saturday and combined with the humidity heat index values will be between 105 and 109 each afternoon. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 12:05 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT Wed Jul 28 2021
SCZ041-136-137-281630-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
1205 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...southwestern Southeastern Orangeburg and east central
Bamberg Counties Until 1230 PM EDT....
At 1204 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Orangeburg County Airport, or near
Orangeburg, moving south at 10 mph.
HAZARD...localized minor flooding.
IMPACT...localized flooding in low lying and poor drainage areas
is likely.
Some locations in the path of this storm include...
Orangeburg, Branchville, Orangeburg County Airport, Rowesville,
Cordova and Edisto.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3323 8100 3347 8095 3347 8073 3324 8068
3323 8070
TIME...MOT...LOC 1604Z 359DEG 8KT 3340 8085
FWASpecial weather statement, Jul 28, 4:17 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
417 PM EDT Wed Jul 28 2021
GAZ063>065-077-282045-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
417 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and south central
Columbia Counties Until 445 PM EDT....
At 416 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon, moving south at 10 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hephzibah, South Augusta, Blythe, Keysville, Ellwood, Leitner Lake
Conference Center, Diamond Lakes Regional Park, Bath-Edie and Pea
Patch Aerodrome.
LAT...LON 3345 8227 3339 8207 3314 8212 3318 8225
3322 8223 3326 8225 3327 8229 3330 8231
3331 8234 3331 8237
TIME...MOT...LOC 2016Z 021DEG 9KT 3336 8220
CJRSpecial weather statement, Jul 28, 5:15 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
515 PM EDT Wed Jul 28 2021
SCZ016-282215-
Chesterfield SC-
515 PM EDT Wed Jul 28 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 615 PM EDT....
At 514 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Wallace, or 8 miles southwest of
Rockingham, moving south at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, McFarlan and Cheraw Fish Hatchery.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3450 8005
3481 7997 3481 7994 3476 7993 3474 7989
3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2114Z 004DEG 16KT 3483 7986
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:05 PM EDT | Special Weather Statement | CAE | Orangeburg | 25 min |
| Jul 28, 12:42 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 2 hr |
| Jul 28, 1:06 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 2 hr |
| Jul 28, 5:15 PM EDT | Special Weather Statement | CAE | Marlboro | 60 min |
| Jul 28, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee | 56 min |
| Jul 28, 6:50 PM EDT | Special Weather Statement | CAE | Lancaster | 25 min |
| Jul 28, 7:06 PM EDT | Special Weather Statement | CAE | Richland | 24 min |
| Jul 28, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 61 min |
| Jul 28, 7:39 PM EDT | Special Weather Statement | CAE | Lancaster | 36 min |
| Jul 28, 7:46 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 119 min |
| Jul 28, 7:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.